Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


vomitng, wrenching, diarhea, lots of tests, no answers?
Nov 25, 2002

I experience persistant vomiting, and diarhea. I have been through the whole list of test I think, just wanted to now what you thought. Almost every morning I wake up and wrench (dry Heave) most of the time nothing comes up, but every once and a while I eat and it comes right back up. Also have constant diarhea. Imodium helps, but never gets rid of it completely. The vomiting has me off of work, sometimes so violent that I break blood vessels in my eyes, my face bruses, etc. Any way: my meds.. Trizavir.. twice a day. We thought it may be a coating on the pill so I swithced to combivar and ziagen.. still vomiting.. here is a list of the meds I have tryed to treat the symptoms. prilosec,,regulan, protonix, compazine, zofran, amatryptaline, celexa, and one other acid reflux med starts with an N. Here is a list of the test the doctors have done.

Endoscopy, colonoschopy, gas emptying study, and a xray of my swallowing. All test have come back and the doctor says they are normal...

What should I do next. Do you think it is the meds? Should I try a vacation from the meds? I a little nervous if it is the meds because I am not even taking some of the meds that have a terrible side effect on me. Protease Inhibators (viracept) was terrible for diarhea. any way if you have any suggestions I would welcome them..

Thank you for taking time out of your day to help me..

Frustrated in Illinois. Tracy

Response from Dr. Boyle

Dear Frustrated: I understand how you feel givne the severe problems you seem to be encountering and the extensive, but less than helpful, workup you have endured. About your symptoms, nausea, vomiting and diarrhea are well known side effects of zidovudine (AZT), one of the components of both Combivir and Trizivir. In the package insert, it is noted that of patients started on Combivir 32% develop nausea, 18% diarrhea and 13% nausea and vomiting. Nausea, vomiting and diarrhea also may be associated with the hypersensitivity reaction associated with Ziagen (abacavir) that occurs in about 10% of patients started on that medication. You don't say when the nausea, vomiting and diarrhea started, but if it started at roughly the same time you started the Trizivir it is highly likely to be associated with one of the medications combined into that pill, and most likely either the zidovudine or the abacavir. Due to the severity and persistence of your nausea, vomiting and diarrhea I would definitely consider interrupting therapy. First, this is probably interfering with your adherence to the medications, and this may lead to failure and resistance. Second, even if you're taking every dose, it is highly likely to be interfering with your absorption of the medications. Third, an interruption would help to quickly determine if the medication(s) is (are) causing or exacerbating the nausea, vomiting and diarrhea you are having. If it all goes away with stopping the medications, you (and your doctor) have the answer; if not, you may need further work-up to find what the cause of the problem is. Good luck.



Previous
Parotid Swelling
Next
colon therapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement